"Misdiagnosis of anxiety"
About: NHS West Kent CCG NHS West Kent CCG TN9 1RE
Posted by cls1980 (as ),
I have a history of mental health issues with anxiety. Back in January of this year, I was suffering from a bout of insomnia caused by a horrible cough which was waking me up in the middle of the night. I went to my doctor as I wasn't sleeping properly.
He thought I had anxiety again which was causing my insomnia, rather than insomnia from several nights disturbed sleep causing anxiety. Rather than finding out more about the cause, I was put straight back on Cipralex antidepressants and told to come back in a couple of weeks.
I was getting horrible panic attacks and feeling emotional, and the doctor doubled the dose. Needless to say this made things ten times worse to the point where my insomnia got worse (side effect of the medication) and panic attacks were worse. I never needed to be on them in the first place, so started cutting down the dose gradually from 20-5mg over the space of 8 weeks. I was only on them 9 weeks.
At no point did the doctor warn me of the side effects of the medication and that it can make the problem worse. He also never told me that I would get horrible withdrawal symptoms coming off them as I was only on them for a very short period. Fortunately I'm off them now (11 days at the moment), but withdrawal symptoms are not pleasant at all.
I just wish GP's would find out more about the facts rather than just dishing out antidepressants without knowing the consequences. This is very worrying.